Missouri, 2002

Heat in Missouri, July 25, 2002

July 25, 2002 · NWS SGF · 1 event in 1 county or zone

A 15 year old male was riding his bike during the afternoon. He collapsed and die of heat stroke in Nevada.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A 15 year old male was riding his bike during the afternoon. He collapsed and die of heat stroke in Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 25, 1:00 PM CST, 2 hours earlier.

Area forecast discussion, Jul 25, 1:00 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CDT THU JUL 25 2002

MAIN FOCUS THIS PERIOD WILL BE WITH EXCESSIVE HEAT OVER THE NEXT FEW
DAYS.

OUTFLOW TO THE NORTH FROM MCS REMNANTS HAS THUS FAR BEHAVED ITSELF
AND CURRENT DRY FORECAST LOOKS OK.  DECENT CAP IN PLACE WITH 700
TEMPS AT SOUNDING TIME THIS MORNING AT +11 DEGREES C.  SURFACE
DEWPOINTS WERE RANGING FROM THE UPPER 60S TO MID 70S...WITH LAPS
CAPES OF 2000 TO 2300 J/KG.

ETA MODEL REPLACED TODAY WITH A BACKUP MODEL AND 850 TEMPERATURE
DIFFERENCE WERE SOME 5 DEGREES COOLER THAN THE 00Z ETA RUN
YESTERDAY.  NO AVN TO WORK WITH.  MOS NUMBERS LOOKED OK FROM THE
INTERNET...AND LOOK SIMILAR TO PREVIOUS DAYS RUNS.

FLAT RIDGE LOOKS TO CONTINUE FOR NEXT COUPLE OF DAYS OVER THE CWA
WITH MAIN SURFACE FRONT REMAINING TO THE NORTH AND WEST OF THE
AREA...AND MAIN UPPER LEVEL FEATURES SLIDING ACROSS THE NORTHERN
PLAINS AND UPPER MISSISSIPPI VALLEY REGIONS.  FRIDAY APPEARS TO BE
THE HOTTEST OF THE DAYS AND WILL BE ISSUING A HEAT ADVISORY FOR
AREAS GENERALLY NORTH AND WEST OF A JOPLIN TO ROLLA LINE.  (SEE WWA
GRAPHIC).

BACKUP MODEL SHOWS LOWERING 1000-850 THICKNESS VALUES FOR SATURDAY
WHICH IS ALSO SHOWN IN LOWER HIGHS FOR SATURDAY IN ALL OF THE MOS
GUIDANCE VALUES.  HAVE SHAVED SEVERAL DEGREES OFF OF CURRENT RUNNING
HIGHS...BUT HAVE STILL KEPT ABOVE MOS NUMBERS.

COLD FRONT FINALLY MAKES PROGRESS TO THE SOUTH AND INTO THE AREA ON
MONDAY AND STALLS OUT OVER SOUTHERN MISSOURI ON TUESDAY.  WILL KEEP
THUNDERSTORM CHANCES IN MONDAY AND TUESDAY.  BUILDING RIDGE OUT WEST
WILL AMPLIFY FLOW AND HELP TO PUSH FRONT THROUGH THE AREA TUESDAY
NIGHT...WITH CLEARING EXPECTED FOR WEDNESDAY AND THURSDAY.

PRELIMINARY GRIDS HAVE BEEN SENT.

FCSTID = 5
SGF   73  94  74  93 /  10  10  10  10
JLN   77  99  77  96 /  10  10  10  10
UNO   69  94  72  93 /  10  10  10  10
VIH   72  95  73  93 /  10  10  10  10
AIZ   73  95  74  93 /  10  10  10  10

.SGF...
MO...HEAT ADVISORY FOR FRIDAY FOR ZONES MOZ055>058...MOZ066>071...
MOZ077>081...MOZ088>089.

KS...HEAT ADVISORY FOR FRIDAY FOR ZONES KSZ073...KSZ097...KSZ101.

LINDENBERG

In the hours before

Special weather statement, Jul 25, 12:00 PM CST, 3 hours before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU JUL 25 2002

...HEAT INDICES OVER 100 EXPECTED FOR FRIDAY...

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

HEAT INDICES OVER 100.

* AREAS AFFECTED AND TIMING...

MAINLY AREAS NORTH AND WEST OF A JOPLIN TO WARSAW LINE THIS
AFTERNOON.

* EXTENDED OUTLOOK THROUGH NEXT THURSDAY...

TEMPERATURES WILL RISE INTO THE MID TO UPPER 90S ON FRIDAY WITH HEAT
INDICES FROM 100 TO 108 EXPECTED.  THE WARM AND HUMID CONDITIONS
WILL LAST THROUGH THE WEEKEND BEFORE A COLD FRONT MOVES INTO THE
AREA ON MONDAY.  THIS FRONT WILL PROVIDE THE AREA WITH RELIEF FROM
THE HEAT WITH CHANCES FOR PRECIPITATION MONDAY AND TUESDAY.

* ADDITIONAL INFORMATION...

IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE TO THE HEAT AND
ALSO AVOID STRENUOUS PHYSICAL ACTIVITY. YOUR BODY CAN LOSE UP TO A
GALLON OF WATER AN HOUR THROUGH PERSPIRATION. DRINK PLENTY OF WATER
TO AVOID DEHYDRATION. ALCOHOLIC AND CAFFEINATED BEVERAGES CAN
INCREASE THE RATE OF WATER LOSS IN YOUR BODY...INCREASING THE RISK OF
HEAT EXHAUSTION OR STROKE. WEAR LIGHTWEIGHT...LIGHT COLORED AND LOOSE
FITTING CLOTHING. WEAR A HAT TO SHIELD YOURSELF FROM THE SUN.

THE EXCESSIVE HEAT AND HUMIDITY CAN MAKE A DANGEROUS COMBINATION FOR
INDIVIDUALS IF PROPER PRECAUTIONS ARE NOT TAKEN. EXCESSIVE HEAT KILLS
PEOPLE BY TAXING THE HUMAN BODY BEYOND ITS ABILITIES TO COOL ITSELF.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST
INFORMATION CONCERNING THIS EXCESSIVE HEAT EVENT.

LINDENBERG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Vernon

When
July 25, 3:00 PM CST
Where
Vernon forecast zone
Deaths
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
37.851, -94.342 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Vernon2002-07-2515MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306776.